Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 50, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2005, 6:47 PM CDT for Graham County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2005, 6:47 PM CDT (23:47 UTC)
- Expired
- May 17, 2005, 7:17 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -617 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 494 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 172347 SVRGLD KSC065-180045- /O.NEW.KGLD.SV.W.0050.050517T2347Z-050518T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 647 PM CDT TUE MAY 17 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 745 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BOGUE...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN GRAHAM COUNTY AROUND 700 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. LAT...LON 3932 9982 3921 9961 3955 9961 3956 9965 $$ STASSER
2 follow-up statements
000 WWUS53 KGLD 180006 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 605 PM MDT TUE MAY 17 2005 KSC065-180045- /O.CON.KGLD.SV.W.0050.000000T0000Z-050518T0045Z/ GRAHAM KS- 705 PM CDT TUE MAY 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR GRAHAM COUNTY... AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTH OF NICODEMUS...MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. AT 650 PM CDT...QUARTER SIZE HAIL WAS REPORTED BY THE PUBLIC 9 MILES EAST OF HILL CITY. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3932 9982 3921 9961 3955 9961 3956 9965 $$ STASSER
000 WWUS53 KGLD 180017 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 617 PM MDT TUE MAY 17 2005 KSC065-180027- /O.CAN.KGLD.SV.W.0050.000000T0000Z-050518T0045Z/ GRAHAM KS- 717 PM CDT TUE MAY 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR GRAHAM COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED AREA. LAT...LON 3932 9982 3921 9961 3955 9961 3956 9965 $$ STASSER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, May 17, 3:25 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT TUE MAY 17 2005 .DISCUSSION...TWO NOTABLE COLD FRONTS WILL PROVIDE A CHANCE FOR RAIN THIS WEEKEND AND EARLY NEXT WEEK. THE LARGE SCALE PATTERN OVER THE NORTHERN HEMISPHERE FEATURES PROGRESSIVE SHORT WAVES...BUT THE LONG WAVE TROF/RIDGE PATTERN IS RELATIVELY STEADY. A LONG WAVE TROF OVER THE EASTERN PACIFIC WILL CONTINUE TO SEND IMPULSES INTO THE NORTHERN AND CENTRAL PLAINS EVERY FEW DAYS. BEFORE THE NEXT WAVE ARRIVES ON SATURDAY EVENING...THE STRONGEST UPPER RIDGE OF THIS SEASON WILL BUILD OVER THE HIGH PLAINS AND CAUSE TEMPERATURES TO CLIMB INTO THE 80S AND LOWER 90S. TWO MODERATING INFLUENCES WILL BE SOUTHEAST SURFACE WINDS RATHER THAN SOUTHWEST...AND MOISTURE WILL GRADUALLY INCREASE...HOLDING TEMPERATURES IN CHECK. THE WARMEST DAY LOOKS TO BE FRIDAY...BUT SATURDAY WILL ALSO BE VERY WARM FROM TRIBUNE TO HILL CITY AHEAD OF A COLD FRONT. VARIOUS MODEL RUNS CONTINUE TO SHOW A SPREAD IN TIMING OF THE COLD FRONT SATURDAY EVENING. OVERALL...THE ETA FORECAST WAS A STRONG OUTLIER OVER THE EASTERN U.S. AND WAS IGNORED. THE 00Z GFS AND ECMWF WERE IN FAIR AGREEMENT IN BRINGING THE COLD FRONT THROUGH NORTHEAST COLORADO SATURDAY AFTERNOON. MOISTURE POOLING IN THE FRONTAL ZONE SHOULD MOVE ONTO THE HIGH TERRAIN AND INITIATION A COMPLEX OF THUNDERSTORMS THAT WILL MOVE EAST OVERNIGHT. THERE WILL BE DECENT SHEAR AND LIFT PROVIDED BY A SHORTWAVE TROF DROPPING THROUGH THE CENTRAL PLAINS. ON SUNDAY ALL MODELS PUSH THE FRONT SOUTH INTO THE PANHANDLES...BUT THE 12Z GFS TRENDED FARTHER NORTH. UPSLOPE FLOW WILL BE IN PLACE SUNDAY AFTERNOON...AND ALTHOUGH THE GFS SURFACE DEWPOINTS ARE LIKELY OVERBLOWN...THERE MAY STILL BE ENOUGH INSTABILITY FOR THUNDERSTORMS OVER EASTERN COLORADO AND FAR WESTERN KANSAS SUNDAY EVENING. TEMPERATURES WILL BE MUCH COOLER...IN THE LOW TO MID 70S...AND SUNDAY WILL BE A NICE DAY OVERALL. ON MONDAY...SOUTHERLY WINDS WILL HELP TO SHARPEN A DRYLINE IN ADVANCE OF THE NEXT NORTHERN PLAINS SHORTWAVE TROF. THE CENTER OF HIGH PRESSURE ALOFT IS FORECAST OVER THE DESERT SOUTHWEST...WITH MODERATELY STRONG ZONAL FLOW ACROSS THE DRYLINE IN NEBRASKA AND FAR NORTHWEST KANSAS. WILL CARRY A SLIGHT CHANCE OF THUNDERSTORMS ALONG THE STATE LINE THROUGH MONDAY NIGHT...ALTHOUGH THE BETTER CHANCE WILL BE IN CENTRAL NEBRASKA ALONG THE NEXT APPROACHING COLD FRONT. THIS COLD FRONT IS FORECAST TO DROP INTO THE TRI STATE REGION TUESDAY. LOOKING VERY SIMILAR TO THE SATURDAY EVENING SETUP...THERE COULD BE A NICE ROUND OF THUNDERSTORMS INITIATE OVER COLORADO AND SWEEP EASTWARD ACROSS THE REGION. AGAIN THERE ARE SIGNIFICANT TIMING DIFFERENCES IN THE LONG RANGE MODELS...BUT FEEL FAIRLY CONFIDENT THAT THE FAVORED PATH FROM THE NORTH SIDE OF THE PALMER DIVIDE ACROSS NORTHWEST KANSAS TO THE NORTH OF I-70 WILL THE BEST CHANCE FOR RAIN TUESDAY NIGHT. HIGH PRESSURE LOOKS TO REMAIN OVER ARIZONA/NEW MEXICO...SO TEMPERATURES ON THE HIGH PLAINS SHOULD BE CLOSE TO NORMAL OR JUST SLIGHTLY ABOVE NORMAL MUCH OF NEXT WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && BURKE
Hazardous weather outlook, May 17, 11:25 AM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1025 AM MDT TUE MAY 17 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1025 AM MDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AFTER 12 PM MDT (1 PM CDT) THIS AFTERNOON ACROSS THE TRI STATE AREA. THE AREA OF GREATEST RISK WILL BE ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM WILL TRACK NORTH OF THE AREA AND AN ASSOCIATED INCREASE IN THE JET STREAM WINDS WILL MOVE INTO THE AREA THIS AFTERNOON. AT THE SURFACE...A DRYLINE WILL BE PRESENT NEAR THE KANSAS/COLORADO BORDER BY EARLY AFTERNOON. THIS BOUNDARY WILL HELP TO SERVE AS A LIFTING MECHANISM...AND THE ATMOSPHERE IS FORECAST TO BECOME MODERATELY UNSTABLE AS LOW LEVEL MOISTURE INCREASES...AND TEMPERATURES ALOFT COOL DOWN. STORMS ARE EXPECTED TO FIRST DEVELOP ACROSS SOUTHWEST NEBRASKA AND NORTHEAST COLORADO IN AREAS THAT ARE CLOSER TO THE UPPER LEVEL LOW. AS THE AFTERNOON PROGRESSES...THUNDERSTORMS WILL BEGIN TO DEVELOP FARTHER SOUTH ALONG THE DRY LINE...BUT WILL BECOME MORE ISOLATED IN NATURE IN LOCATIONS SOUTH OF INTERSTATE 70. IN ADDITION...THE COMBINATION OF SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITIES OF 20 TO 30 PERCENT WILL PRODUCE EXTREME FIRE DANGER ACROSS MUCH OF THE AREA. EXTREME FIRE DANGER MEANS FIRES START QUICKLY...SPREAD FURIOUSLY... AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING...PRIMARILY NORTH OF INTERSTATE 70 AND EAST OF THE KANSAS/COLORADO BORDER. JOHNSON
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.